Idaho, 2008Winter Storm and Heavy Snow in Idaho, December 27 to 30, 2008
December 27 to 30, 2008 · NWS PIH · 4 events in 4 counties and zones
Another in a series of Pacific storms the last week of December brought heavy snow to the Central Mountains and Upper Snake and South Central Highlands. Whiteout conditions occurred in the Snake River Plain with road closures in the South Central Highlands.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another in a series of Pacific storms the last week of December brought heavy snow to the Central Mountains and Upper Snake and South Central Highlands. Whiteout conditions occurred in the Snake River Plain with road closures in the South Central Highlands.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 27, 2:00 PM MST, 3 hours earlier.
Area forecast discussion, Dec 27, 2:00 PM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
200 PM MST SAT DEC 27 2008
.SHORT TERM...TONIGHT THROUGH TUESDAY.
SEEMINGLY ENDLESS STREAM OF PACIFIC MOISTURE IS POURING INTO THE
REGION. ZONAL FLOW HAS SET UP AND WILL REMAIN IN PLACE THROUGH
TUESDAY. STRONG JET CORE OF GREATER THAN 115KT ALONG WITH UPSLOPE
FLOW WILL BE THE MAIN CONTRIBUTORS TO SNOWFALL DURING THIS TIME.
UNLIKE THE PAST WEEK OR SO...THERE ARE NO STRONG LOW PRESSURE SYSTEMS
TO BE DEALT WITH. AMOUNTS LOOK PRETTY IMPRESSIVE FOR PORTIONS OF
THE CENTRAL MOUNTAINS NEAR STANLEY AND ESPECIALLY WEST FACING
SLOPES. THESE LOCATIONS COULD SEE 8 TO 12 INCHES ALONG WITH GUSTY
CONDITIONS BY 00Z MONDAY. LOCATIONS NEAR ISLAND PARK SHOULD SEE AT
LEAST 6 INCHES ALONG WITH GUSTY CONDITIONS AS WELL. THESE AREAS
ARE IN A WINTER STORM WARNING AND WILL REMAIN IN THAT WARNING
THROUGH SUNDAY. ELSEWHERE...AMOUNTS DO NOT LOOK NEARLY AS
IMPRESSIVE. GENERALLY IN THE 1 TO 3 INCH RANGE. WARMER CONDITIONS
ARE EXPECTED TONIGHT AND CONTINUING INTO MONDAY AS A SHORTWAVE
RIDGE SLIDES THROUGH THE AREA. A LULL IS EXPECTED SUNDAY NIGHT BUT
ANOTHER BIG PUSH OF MOISTURE IS EXPECTED FOR MONDAY AND WINTER
STORM WARNINGS WILL LIKELY BE NEEDED FOR THOSE SAME AREAS THAT
CURRENTLY HAVE WARNINGS AS AMOUNTS LOOK VERY IMPRESSIVE IN THOSE
AREAS ONCE AGAIN. TEMPERATURES IN MANY LOCATIONS WILL BE NEARING THE
MELTING POINT SUNDAY AND WILL LIKELY WARM PAST IT ON MONDAY BEFORE
A COLD FRONT BLOWS THROUGH THE AREA MONDAY NIGHT. MODELS ARE
SUGGESTING A GOOD BREAK IN THE ACTION DURING THE DAY ON TUESDAY.
WAS EVEN TEMPTED TO REMOVE CHANCES FOR SNOW ENTIRELY...BUT GIVEN
SOME MODEL INCONSISTENCY DECIDED TO LEAVE SOME LOW CHANCES IN FOR
NOW.
DNV
.LONG TERM...TUE NIGHT THROUGH NEXT SAT NIGHT. LONG WAVE PATTERN
INDICATES POLAR VORTEX OVER NORTH CENTRAL CANADA IN RETROGRADE
MOTION AND APPROACHING THE ALASKA-CANADA BORDER BY END OF PERIOD.
VERY LITTLE CHANGE IN THE MAIN STORM TRACK...WHICH CONTINUES OVER
IDAHO FOR THE ENTIRE PERIOD. THE RETROGRADE MOVEMENT MEANS THAT THE
COLD CORE IS CLOSER TO THE WESTERN STATES AND WOULD FAVOR COLDER
TEMPERATURES. HOWEVER...THE AIRFLOW CHANGES FROM NORTHWESTERLY TO
WESTERLY WHICH WOULD FAVOR WARMER AIR MOVING IN FROM THE
PACIFIC...SO COMBINED EFFECTS OFFSET EACH OTHER. THIS IS SEEN IN
THE GUIDANCE WITH HIGH TEMPERATURES REMAINING IN THE UPPER 20S TO
LOWER 30S FOR POCATELLO FOR THE ENTIRE PERIOD...AND LOWS DIPPING
INTO THE TEENS ONLY WHEN CLOUD COVER IS LESS AT NIGHT. ADDING IN THE
SHORTWAVES...WED NIGHT/THU/THU NIGHT APPEARS TO BE BEST CHANCE OF
SIGNIFICANT PRECIPITATION DURING THE MEDIUM RANGE PERIOD. TIMING IS
VERY SIMILAR WHEN COMPARING GFS TO ECMWF...ONLY THE INTENSITY AND
DEVELOPMENT OF THE TROUGH IS DIFFERENT. ECMWF HAS A MUCH WEAKER
TROUGH. BY FRI...MUCH LARGER DIFFERENCES EXIST. ECMWF HAS QUITE A
RIDGE DEVELOP IN RESPONSE TO AN EASTERN PACIFIC LOW DEVELOPING AND
DEEPENING. THIS LOW LIFTS TO THE SOUTHEAST AND MISSES SOUTHERN
IDAHO. GFS HAS A WEAKER...LOWER AMPLITUDE LOW THAT FOLLOWS A MORE
SOUTHERLY TRACK WHICH MEANS IT CROSSES OVER ALL OF THE GEM STATE ON
FRI NIGHT/SAT. SO WILL BIAS FOR LOWER POPS FOR THIS LATTER STORM OR
GO CLIMATOLOGY...WHICH EVER IS HIGHER.
MESSICK
&&
.AVIATION...SNOW SHOWERS ALREADY DEVELOPING AND WILL WREAK HAVOC
WITH CIG AND VSBY FOR THE REST OF THE AFTERNOON. ABUNDANT MOISTURE
STILL EXPECTED TO MOVE IN AND CREATE CEILING AND VSBY PROBLEMS THAT
GUIDANCE IS ALREADY NOT REALLY CAPTURING VERY WELL. LACK OF UPPER
LEVEL DYNAMICS HAS LEFT GUIDANCE A BIT MORE OPTIMISTIC THAN IT
SHOULD BE. HAVE FORECASTED MUCH MORE IFR THAN CURRENTLY PRESENT IN
ANY OF THE GUIDANCE. WIND ALSO APPEARS UNDER FORECAST IN THE NAM
AND HAVE GONE WINDIER THAN EXPECTED THERE AS WELL.
MESSICK
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 5 PM MST SUNDAY
FOR IDZ018-019-031.
&&
Hazardous weather outlook, Dec 27, 4:35 AM MST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
435 AM MST SAT DEC 27 2008
IDZ017>025-031-032-281145-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
435 AM MST SAT DEC 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL RETURN TO EASTERN IDAHO DURING THE DAY. WINDS WILL BEGIN
TI PICK UP LATER TODAY AND CONTINUE INTO TONIGHT. SNOW...HEAVY AT
TIMES WILL AFFECT THE MOUNTAINS BY EVENING. THE HEAVIEST SNOW FALL
WILL BE IN THE CENTRAL MOUNTAINS AND UPPER SNAKE HIGHLANDS.
ELSEWHERE...LIGHT SNOW IS FORECAST LITTLE OR NO ACCUMULATION. A
WINTER STORM WARNING FOR HEAVY SNOW AND WIND HAS BEEN ISSUED FOR
PORTIONS OF THE CENTRAL MOUNTAINS AND UPPER SNAKE HIGHLANDS ABOVE
6000 FEET. PLEASE SEE WSWPIH FOR MORE INFORMATION. THIS IS IN
EFFECT FROM 5PM TODAY THROUGH 5PM SUNDAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A PROLONGED SNOW EVENT IS EXPECTED FOR THE MOUNTAINS THROUGH
MONDAY AFTERNOON. SNOW AND WIND WILL CREATE HAZARDOUS CONDITIONS
ESPECIALLY ABOVE 6000 FEET. ONCE AGAIN...THE MOST SNOWFALL WILL
OCCUR IN THE CENTRAL MOUNTAINS AND UPPER SNAKE HIGHLANDS. A WINTER
STORM WARNING FOR PORTIONS OF THESE AREAS HAVE BEEN ISSUED AND ARE
IN EFFECT UNTIL 5PM SUNDAY. IT IS VERY LIKELY THAT THESE WARNINGS
WILL NEED TO BE EXTENDED THROUGH SUNDAY NIGHT AND MONDAY. PLEASE
WSWPIH FOR MORE INFORMATION. SNOW TOTALS THROUGH SUNDAY AFTERNOON
IN THE WARNED AREAS WILL BE IN THE 5 TO 10 INCH RANGE. FOR OTHER
MOUNTAINOUS AREAS...INCLUDING THE CENTRAL MOUNTAIN VALLEYS...SNOW
TOTALS FOR THIS TIME WILL BE 2 TO 5 INCHES WITH LOCALLY HIGHER
AMOUNTS. SNOW FALL WILL BE LIGHT FOR THE SNAKE RIVER PLAIN WITH UP
TO 2 INCHES POSSIBLE MAINLY ACROSS THE NORTHERN PART OF THE MAGIC
VALLEY. IF YOU INCLUDE SNOWFALL THAT IS FORECAST THROUGH MONDAY
AFTERNOON...SNOW TOTALS IN THE WARNING AREA ARE FORECAST TO BE IN
THE 15 TO 24 INCH RANGE. FOR OTHER MOUNTAINOUS AREAS...INCLUDING
THE CENTRAL MOUNTAIN VALLEYS...4 TO 9 INCH TOTALS ARE POSSIBLE.
FOR THE SNAKE PLAIN...1 TO 4 INCHES IS ANTICIPATED WITH THE
HIGHEST AMOUNTS IN THE NORTHERN HALF OF THE MAGIC VALLEY.
TEMPERATURES ARE EXPECTED TO WARM SOME THROUGH THIS TIMEFRAME.
HOWEVER...REACHING THE FREEZING MARK AND ABOVE WILL PROVE TOUGH
EXCEPT FOR THE SOUTHERN PART OF THE MAGIC VALLEY AND VALLEYS OF
THE SOUTH CENTRAL HIGHLANDS. IN THESE AREAS...SNOW IS FORECAST AT
NIGHT WITH A MIX OR COMPLETE CHANGEOVER TO RAIN DURING THE DAY.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
Heavy Snow, Big and Little Wood River Region
- When
- December 27, 5:00 PM MST to December 29, 2:00 PM MST
- Where
- Big and Little Wood River Region forecast zone
- Reported by
- Mesonet
Twelve inches of snow fell at the Lost Wood Divide SNOTEL site. Other heavy SNOTEL amounts were: 13 inches at Dollarhide, 10 inches at Galena Summit, 14 inches at Galena Lodge, 17 inches at Vienna Mine, and 9 inches at Bald Mountain.
Winter Storm, Upper Snake Highlands
- When
- December 27, 5:00 PM MST to December 30, 3:00 PM MST
- Where
- Upper Snake Highlands forecast zone
- Reported by
- Mesonet
US Highway 20 closed from Ashton to the Montana state line on the 29th. 14 inches of snow reported by a spotter in Island Park. Snow amounts at SNOTEL sites were 10 inches at Island Park, 9 inches at White Elephant, and 12 inches at Black Bear.
Winter Storm, South Central Highlands
- When
- December 27, 5:00 PM MST to December 29, 2:00 PM MST
- Where
- South Central Highlands forecast zone
- Reported by
- Department of Highways
State Highway 37 closed due to heavy snow and high winds from mile post 37.4 to mile post 68.7. 13 inches of snow fell at the Howell Canyon SNOTEL with 12 inches at the Bostetter Ranger Station.
Winter Storm, Lower Snake River Plain
- When
- December 27, 9:00 PM MST to December 28, 1:00 PM MST
- Where
- Lower Snake River Plain forecast zone
- Reported by
- Department of Highways
Drifting snow and strong winds caused interstate 86 east bound to be closed east of American Falls. The winds caused whiteout conditions near American Falls.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, December 27, 20081 death · 1 event
- Flash Flooding and Damaging Winds in Illinois, December 27, 2008$787,000 · 61 kt wind · 36 events
- Flood in Michigan, December 27, 2008$3.6 million · 1 event
- Flash Flooding and Flooding in Illinois, December 27 to 28, 2008$1.1 million · 65 kt wind · 16 events
- Ice Storm in Iowa, December 27, 2008$220,000 · 26 events
- Tornadoes and Flash Flooding in Missouri, December 27, 2008$93,000 · EF0 · 43 events
- Flooding in New York, December 27 to 31, 2008$400,000 · 8 events
- Strong Wind in Illinois, December 27 to 28, 20085 injured · $50,000 · 1 event
- Damaging Winds in Illinois, December 27, 2008$203,000 · 65 kt wind · 7 events
- Hail and Damaging Winds in Kansas, December 27, 2008$150,000 · 52 kt wind · 6 events
- Damaging Winds in Missouri, December 27, 2008$123,000 · 61 kt wind · 5 events
- Tornadoes and Flash Flooding in Missouri, December 27, 2008EF1 · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146529, 146531, 146532, 146530.